Advanced Search
MyIDEAS: Login to save this article or follow this journal

On the dominance solvability of large cournot games

Contents:

Author Info

  • Börgers, Tilman
  • Janssen, Maarten C.W.

Abstract

We consider Cournot's model of oligopolistic competition in a market for a homogeneous good. We seek conditions under which the oligopolists' game is dominance solvable and hence the Cournot equilibrium is the only outcome that survives iterated deletion of dominated strategies. We focus on "large" oligopolies, whereby we define an oligopoly to be "large" if both the demand and the supply side are replicated more than a certain finite number of times. We show that "large" Cournot oligopolies are dominance solvable if and only if the equilibrium of the approximated perfectly competitive market is globally stable under cobweb dynamics. Journal of Economic Literature Classification Numbers: 022.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/pii/S089982560580003X
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Games and Economic Behavior.

Volume (Year): 8 (1995)
Issue (Month): 2 ()
Pages: 297-321

as in new window
Handle: RePEc:eee:gamebe:v:8:y:1995:i:2:p:297-321

Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/622836

Related research

Keywords:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Vives, X., 1988. "Nash Equilibrium With Strategic Complementarities," UFAE and IAE Working Papers 107-88, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
  2. Vives, Xavier, 1986. "Rationing rules and Bertrand-Edgeworth equilibria in large markets," Economics Letters, Elsevier, vol. 21(2), pages 113-116.
  3. Bernheim, B Douglas, 1984. "Rationalizable Strategic Behavior," Econometrica, Econometric Society, vol. 52(4), pages 1007-28, July.
  4. Milgrom, Paul & Roberts, John, 1991. "Adaptive and sophisticated learning in normal form games," Games and Economic Behavior, Elsevier, vol. 3(1), pages 82-100, February.
  5. Milgrom, Paul & Roberts, John, 1990. "Rationalizability, Learning, and Equilibrium in Games with Strategic Complementarities," Econometrica, Econometric Society, vol. 58(6), pages 1255-77, November.
  6. Moulin, Herve, 1984. "Dominance solvability and cournot stability," Mathematical Social Sciences, Elsevier, vol. 7(1), pages 83-102, February.
  7. Thorlund-Petersen, Lars, 1990. "Iterative computation of cournot equilibrium," Games and Economic Behavior, Elsevier, vol. 2(1), pages 61-75, March.
  8. Borgers, Tilman, 1992. "Iterated Elimination of Dominated Strategies in a Bertrand-Edgeworth Model," Review of Economic Studies, Wiley Blackwell, vol. 59(1), pages 163-76, January.
  9. Novshek, William., 1983. "Perfectly Competitive Markets as the Limits of Cournot Markets," Working Papers 499, California Institute of Technology, Division of the Humanities and Social Sciences.
  10. Guesnerie, R., 1989. "An Exploration of the Eductive Justifications of the Rational Expectations Hypotbesis," DELTA Working Papers 89-24, DELTA (Ecole normale supérieure).
  11. Ruffin, R J, 1971. "Cournot Oligopoly and Competitive Behaviour," Review of Economic Studies, Wiley Blackwell, vol. 38(116), pages 493-502, October.
  12. Allen, Beth & Hellwig, Martin, 1986. "Bertrand-Edgeworth Oligopoly in Large Markets," Review of Economic Studies, Wiley Blackwell, vol. 53(2), pages 175-204, April.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Indrajit Ray & Sonali Gupta, 2013. "Coarse correlated equilibria in linear duopoly games," International Journal of Game Theory, Springer, vol. 42(2), pages 541-562, May.
  2. Dhillon, A. & Lockwood, B., 1999. "When are Plurality Rule Voting Games Dominance-Solvable?," The Warwick Economics Research Paper Series (TWERPS) 549, University of Warwick, Department of Economics.
  3. Weinstein, Jonathan & Yildiz, Muhamet, 2011. "Sensitivity of equilibrium behavior to higher-order beliefs in nice games," Games and Economic Behavior, Elsevier, vol. 72(1), pages 288-300, May.
  4. Gabriel Desgranges & Stéphane Gauthier, 2014. "Rationalizability and Efficiency in an Asymmetric Cournot Oligopoly," Documents de travail du Centre d'Economie de la Sorbonne 14028, Université Panthéon-Sorbonne (Paris 1), Centre d'Economie de la Sorbonne.
  5. Gaballo, Gaetano, 2013. "Eductive learning and the rationalizability of oligopoly games," Economics Letters, Elsevier, vol. 120(3), pages 401-404.
  6. Vannetelbosch, Vincent J., 1997. "Wage bargaining with incomplete information in an unionized Cournot oligopoly," European Journal of Political Economy, Elsevier, vol. 13(2), pages 353-374, May.
  7. Indrajit Ray & Sonali Sen Gupta, 2012. "Coarse Correlated Equilibria and Sunspots," Discussion Papers 11-14r, Department of Economics, University of Birmingham.
  8. Zimper, Alexander, 2004. "Dominance-Solvable Lattice Games," Sonderforschungsbereich 504 Publications 04-18, Sonderforschungsbereich 504, Universität Mannheim;Sonderforschungsbereich 504, University of Mannheim.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:gamebe:v:8:y:1995:i:2:p:297-321. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.